Alert archive / Connecticut / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 95, NWS New York, NY

July 31, 20094 counties in Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jul 31, 2009, 3:33 PM EDT for 4 counties in Connecticut. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2009, 3:33 PM EDT (19:33 UTC)
Expired
Jul 31, 2009, 4:30 PM EDT
In force
57 min
Issued by
NWS New York, NY
Area
Storm-based polygon

Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT

The radar

The Brookhaven radar (KOKX), 64 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 1:18 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2009-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2009-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:14 PM EDT, 19 minutes earlier.

Area forecast discussion, Jul 31, 3:14 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
314 PM EDT FRI JUL 31 2009

.SYNOPSIS...
LOW PRESSURE WEST OF THE APPALACHIANS WILL MOVE ACROSS THE REGION
TONIGHT...PRODUCING HEAVY RAIN AND THUNDERSTORMS. HIGH PRESSURE
BUILDS THROUGH THE REGION SATURDAY...MOVING OFFSHORE SATURDAY
NIGHT. ANOTHER FRONTAL SYSTEM WILL MOVE ACROSS THE REGION LATE
SUNDAY THROUGH MONDAY MORNING...FOLLOWED BY WEAK HIGH PRESSURE ON
MONDAY. A SERIES OF FRONTAL BOUNDARIES WILL IMPACT THE REGION
DURING THE NEW WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SEVERE THUNDERSTORM WATCH #644 REMAINS IN EFFECT FOR THE ENTIRE
CWA THROUGH 9 PM THIS EVENING.

SHOWERS AND TSTMS WILL MOVE ACROSS THE REGION THIS EVENING. TWO
AREAS OF LOW PRES OF CONCERN...AS BASED ON LATEST MSAS ANALYSIS.
THE FIRST AREA IS NORTH OF NYC...PRODUCING THE FIRST ROUND OF
STORMS. THE SECOND AREA OF SFC LOW PRES AND A STRONG MID-LEVEL
SHORTWAVE IS WEST OF THE APPALACHIANS AND WILL MOVE THROUGH THE
TRI-STATE REGION LATER THIS EVENING...GENERALLY BETWEEN 9 PM AND
MIDNIGHT. HUMID ATMOSPHERE IN PLACE WITH SFC DEWPOINTS IN THE 70S
AND PWATS OVER 2 INCHES. HPC QPF FCST OF 1.5 TO 2 INCHES...AND GFS
QPF FCST AROUND 2 INCHES AS WELL. WILL KEEP FLASH FLOOD WATCH UP
FOR ENTIRE CWA...BUT WILL END IT AT 08Z SAT...CUTTING IT BACK FROM
12Z SAT...AS THE HEAVIEST PRECIP WILL BE EAST OF THE REGION BY
THEN.

AS FOR SEVERE THREAT...ML MUCAPE VALUES GENERALLY 1500-2000 J/KG
ALONG WITH A LIFTED INDEX CLOSE TO -4C. RADAR IMG SHOWING LINE OF
STRONG TO LOCALLY SEVERE TSTMS TRACKING THROUGH THE WESTERN THIRD
OF THE CWA. NAM12 SOUNDING SHOWING GOOD WIND SHEAR THROUGH EARLY
AFTERNOON...BUT THEN VERTICAL WIND PROFILE BECOMES UNIDIRECTIONAL.
THE BEST CHANCES FOR ANY ISOLATED TORNADOES WILL GENERALLY BE
THROUGH LATE AFTERNOON/EARLY EVENING...THEN WILL LOOK FOR GENERAL
SEVERE STORMS DURING THE EVENING HOURS.

THE SECOND AREA OF LOW PRES WILL QUICKLY MOVE THROUGH THE
REGION...AND PRECIP WILL TAPER OFF FROM WEST TO EAST AFTER
MIDNIGHT. LOWS WILL GENERALLY DROP INTO THE MID 60S TO AROUND 70.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
HIGH PRES BUILDING THROUGH THE REGION ON SAT WILL KEEP THE AREA
DRY AND MILD. HUMIDITY LEVELS WILL DROP A BIT BEHIND THE PASSAGE
OF THE COLD FRONT EARLY SAT MORNING...AS SFC DEWPOINTS WILL BE IN
THE MID TO UPPER 60S. HIGHS SAT WILL TOP OFF IN THE MID TO UPPER
80S...COOLER AT COASTAL LOCATIONS.

ANOTHER FRONTAL BOUNDARY APPROACHES LATE SAT NIGHT...MOVING
THROUGH THE REGION DURING THE DAY SUN...DEPARTING SUN NIGHT. WILL
ONLY CARRY CHANCE POPS FOR NOW...AS CONFIDENCE LOW ON TIMING OF
PRECIP. FOR NOW...LOOKS LIKE AFTERNOON CONVECTION...AND CHANCE
POPS WILL COVER THIS BEST. THERE IS MODEL DISCREPANCY...AS THE GFS
HAS A CLOSED LOW TRACKING THROUGH THE REGION SUN NIGHT...WHEREAS
THE NAM HAS AN OPEN WAVE. HIGHS ON SUN WILL BE IN THE LOW TO MID
80S. ZONAL FLOW SETS UP BEHIND THE DEPARTING FRONT FOR MON...BUT
WILL KEEP CHANCE POPS IN THE FCST AS A WEAK SFC TROUGH...POSSIBLY
AIDED WITH A WEAK UPPER LEVEL DISTURBANCE...MAY TOUCH OFF SOME
AFTERNOON CONVECTION.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
FOLLOWED HPC GUIDANCE FOR THE LONG TERM PERIOD.

A SERIES OF FRONTAL BOUNDARIES WILL IMPACT THE REGION NEXT WEEK.
FOR NOW...HAVE NO HIGHER THAN CHANCE POPS EACH DAY. HIGH PRES
TRIES TO BUILD INTO THE AREA LATE IN THE WEEK...BRINGING LOWER
HUMIDITY WITH IT.

TEMPERATURES ARE FORECAST TO BE SLIGHTLY BELOW NORMAL THROUGH THE
PERIOD.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
THUNDERSTORMS BECOME MORE WIDESPREAD EARLY IN THE FORECAST PERIOD.
POTENTIAL FOR SOME OF THE STORMS TO PRODUCE STRONG GUSTY
WINDS...POSSIBLY APPROACHING SEVERE LIMITS...THROUGH EARLY THIS
EVENING. IFR CONDITIONS LIKELY IN THE THUNDERSTORMS. COASTAL
TERMINALS...IFR TO MVFR IN FOG AHEAD OF THE DEVELOPING CONVECTION.

WITH THE FRONTAL BOUNDARY EXPECTED TO PUSH OFF THE COAST BY LATE
THIS EVENING WINDS SHIFT TO THE WEST...THEN NORTHWEST TO NORTH
WITH IMPROVING CONDITIONS. WITH OUTLYING AREA WINDS BECOMING LIGHT
OVERNIGHT SOME MVFR VISIBILITIES IN FOG POSSIBLE...SOME
UNCERTAINTY IF THIS WILL OCCUR...DEPENDENT ON HOW QUICKLY THE
DRIER AIR MOVES IN. VFR AFTER 12Z SATURDAY...AND WITH LIGHT FLOW
COASTAL TERMINALS WILL LIKELY COME AROUND TO SEA BREEZE DIRECTIONS.

OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...SAT-SAT NIGHT...VFR.
SUN-SUN NIGHT...SUB-VFR IN AFTERNOON/NIGHTTIME SHOWERS/TSTMS. MON...OCNL
SUB-VFR IN PERIODIC SHOWERS/TSTMS. TUE-WED...OCNL SUB VFR IN
SCATTERED SHOWERS AND TSTMS.

&&

.MARINE...
SHOWERS AND TSTMS WILL MOVE THROUGH THE WATERS TONIGHT...
PRODUCING WIND GUSTS OVER 35 KT...FREQUENT LIGHTNING AND
TORRENTIAL DOWNPOURS. SUSTAINED WINDS WILL GENERALLY AVERAGE 10-15
KT...BUT THERE MAY BE SOME 25 KT GUSTS NOT PRODUCED BY TSTMS. SEAS
ON THE OCEAN WILL AVERAGE 4-6 FT...BUILDING TO 5-7 FT LATER
TONIGHT...GRADUALLY SUBSIDING THROUGH SAT MORNING. SCA FOR
HAZARDOUS SEAS WILL BE UP FOR ALL WATERS THROUGH 18Z SAT...THEN
WILL BE UP THROUGH 02Z SUN FOR THE 2 EASTERN OCEAN WATERS.

SOUTHERLY FLOW MAY BUILD SEAS TO CLOSE TO 5 FT AGAIN SUNDAY INTO
SUNDAY NIGHT. OTHERWISE...MAIN MARINE HAZARD WILL BE TSTMS DURING
THIS TIME FRAME AND ALSO ON TUE.

&&

.HYDROLOGY...
FLASH FLOOD WATCH REMAINS UP THROUGH 08Z SAT. WITH PWATS AROUND 2
INCHES...STRONG LOW LEVEL JET AND POTENT 5H/7H VORT PROGGED ACROSS
THE AREA HAVE SOLID POTENTIAL FOR 1.5 TO 2 INCH WIDESPREAD
RAINFALL WITH LOCALLY HIGHER AMOUNTS IN EXCESS OF 4 INCHES.
APPEARS AXIS OF HEAVIEST RAINFALL WILL RUN FROM NYC TO SE CT...BUT
WILL ULTIMATELY BE DEPENDENT ON EXACT TRACK OF 5H/7H VORT.
HEAVIEST RAIN SHOULD TAPER OFF FROM SW TO NE STARTING LATE IN THE
EVENING SW AND ENDING AFTER MIDNIGHT TONIGHT.

WITH HPC QOF SHOWING POTENTIAL FOR 1.75-2.25 INCHES OF RAIN TO
FALL IN A 3 HR PERIOD AND 3 HR FFG GENERALLY 2 INCHES OR LESS (AND
WITH POTENTIAL FOR RAINFALL RATES OF 2 INCHES AN HOUR) COULD SEE
WIDESPREAD FLASH FLOODING ALONG THE AXIS OF HEAVY RAINFALL.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ005>012.
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ067>081.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ002>006-011.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 PM EDT
     SATURDAY FOR ANZ355.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM EDT
     SATURDAY FOR ANZ350-353.

&&

SYNOPSIS...MPS
NEAR TERM...MPS
SHORT TERM...MPS
LONG TERM...MPS
AVIATION...MET
MARINE...MPS
HYDROLOGY...MPS
Hazardous weather outlook, Jul 31, 1:34 PM EDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
134 PM EDT FRI JUL 31 2009

CTZ005>012-NJZ002>006-011-NYZ067>074-078-079-011000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
134 PM EDT FRI JUL 31 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...SEVERE THUNDERSTORM WATCH 644 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075>077-080-081-011000-
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
134 PM EDT FRI JUL 31 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...SEVERE THUNDERSTORM WATCH 644 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

THERE IS ALSO A HIGH RISK OF RIP CURRENTS AT ATLANTIC BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-011000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
134 PM EDT FRI JUL 31 2009

...SEVERE THUNDERSTORM WATCH 644 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MPS

In the hours before

Special weather statement, Jul 31, 1:54 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
154 PM EDT FRI JUL 31 2009

NYZ067>070-311845-
NORTHERN WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-
154 PM EDT FRI JUL 31 2009

...STRONG THUNDERSTORM WILL IMPACT PUTNAM...ROCKLAND...SOUTHEASTERN
ORANGE AND WESTCHESTER COUNTIES...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENWOOD LAKE...OR NEAR WARWICK...AND
MOVING NORTHEAST AT 25 MPH.

PEOPLE IN PUTNAM...ROCKLAND...SOUTHEASTERN ORANGE AND WESTCHESTER
COUNTIES...INCLUDING GREENWOOD LAKE...WARWICK...MONROE...HARRIMAN...
WEST POINT...PEEKSKILL AND COLD SPRING...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Special weather statement, Jul 31, 2:25 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
225 PM EDT FRI JUL 31 2009

NJZ003-NYZ069-070-311915-
BERGEN-NORTHERN WESTCHESTER-ROCKLAND-
225 PM EDT FRI JUL 31 2009

...DEVELOPING THUNDERSTORMS WILL IMPACT NORTHWESTERN BERGEN...
ROCKLAND AND WESTCHESTER COUNTIES...

AT 224 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR SUFFERN...AND MOVING EAST AT 20 MPH.

PEOPLE IN NORTHWESTERN BERGEN...ROCKLAND AND WESTCHESTER COUNTIES...
INCLUDING SUFFERN...SLOATSBURG...MONSEY...NANUET...POMONA...NEW
CITY...HAVERSTRAW AND OSSINING...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

JMC
Special weather statement, Jul 31, 2:25 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
225 PM EDT FRI JUL 31 2009

CTZ005-006-009-010-311930-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-SOUTHERN NEW
HAVEN-
225 PM EDT FRI JUL 31 2009

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD AND SOUTHERN NEW HAVEN
COUNTIES...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SEYMOUR TO NEW
CANAAN...MOVING EAST AT 15 MPH.

INTENSE CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES OF UP TO 2 INCHES AN HOUR...IS OCCURRING WITH THESE
STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Local storm report, Jul 31, 2:35 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
235 PM EDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND DMG     MIDDLETOWN              41.45N 74.42W
07/31/2009                   ORANGE             NY   PUBLIC

            6 TREES SNAPPED IN BACKYARD OF 113 CURBYTOWN ROAD.

&&

RC
Special weather statement, Jul 31, 2:49 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
249 PM EDT FRI JUL 31 2009

CTZ005-009-NJZ003>005-NYZ069>071-073-311945-
BERGEN-BRONX-EASTERN PASSAIC-ESSEX-NORTHERN FAIRFIELD-NORTHERN
WESTCHESTER-ROCKLAND-SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-
249 PM EDT FRI JUL 31 2009

...STRONG THUNDERSTORMS WILL IMPACT BERGEN...BRONX...FAIRFIELD...
NORTHERN ESSEX...PASSAIC...ROCKLAND AND WESTCHESTER COUNTIES...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OSSINING TO EAST
HANOVER...AND MOVING EAST AT 35 MPH.

PEOPLE IN BERGEN...BRONX...FAIRFIELD...NORTHERN ESSEX...PASSAIC...
ROCKLAND AND WESTCHESTER COUNTIES...INCLUDING FAIRFIELD...NANUET...
WAYNE...NEW CITY...HAVERSTRAW...PEARL RIVER...HAWTHORNE...OSSINING...
CALDWELL AND RIDGEWOOD...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

JMC
Special weather statement, Jul 31, 3:21 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
321 PM EDT FRI JUL 31 2009

CTZ005>007-009-010-312015-
NORTHERN FAIRFIELD-NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-SOUTHERN
FAIRFIELD-SOUTHERN NEW HAVEN-
321 PM EDT FRI JUL 31 2009

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...MIDDLESEX AND NEW
HAVEN COUNTIES...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODBURY CENTER TO
RIDGEFIELD...OR ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
SOUTHBURY TO 8 MILES NORTH OF NEW CANAAN...AND MOVING SOUTHEAST AT 20
MPH.

PEOPLE IN FAIRFIELD...MIDDLESEX AND NEW HAVEN COUNTIES...INCLUDING
RIDGEFIELD...BETHEL...NEWTOWN...SOUTHBURY...GEORGETOWN...WILTON...
WATERBURY...MONROE...NAUGATUCK AND WESTPORT...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. IN
ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:59 AM EDTSmall Craft Advisory for Hazardous SeasOKX40 hr
Jul 31, 1:17 PM EDTAreal Flood AdvisoryOKXWestchester58 min
Jul 31, 1:45 PM EDTAreal Flood AdvisoryOKXOrange, Putnam, Rockland, Westchester3 hr
Jul 31, 2:36 PM EDTSevere Thunderstorm WarningOKXPutnam54 min
Jul 31, 2:41 PM EDTSpecial Marine WarningOKX64 min
Jul 31, 3:25 PM EDTSevere Thunderstorm WarningOKXPutnam25 min
Jul 31, 3:42 PM EDTAreal Flood AdvisoryOKXBronx, Kings, Nassau, New York, Queens, Richmond2 hr
Jul 31, 3:48 PM EDTSpecial Marine WarningOKX87 min
Jul 31, 4:20 PM EDTSpecial Marine WarningOKX85 min
Jul 31, 4:30 PM EDTSpecial Marine WarningOKX2 hr
Jul 31, 4:32 PM EDTSevere Thunderstorm WarningOKXSuffolk58 min
Jul 31, 6:07 PM EDTSpecial Marine WarningOKX83 min
Jul 31, 7:27 PM EDTSpecial Marine WarningOKX73 min
Jul 31, 2:30 PM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region60 min
Jul 31, 3:35 PM EDTAreal Flood AdvisoryOKXGreater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region55 min
Jul 31, 3:38 PM EDTTornado WarningOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region32 min
Jul 31, 4:27 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region63 min
Jul 31, 5:18 PM EDTAreal Flood AdvisoryOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region57 min
Jul 31, 2:53 PM EDTAreal Flood AdvisoryOKXBergen, Essex, Hudson, Passaic, Union112 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.